Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Have 69-70 PTH and low vitamin D. Safe to take high doses of D3?

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2001
Answered : 1558 Questions
Question
I have high 10,8 calcium varies but always in the above normal for my age of 55 female and 69-70 PTH very low Vitiamin D. The doc thinks raising my Vitiaman D will stop this,all I have read says hyperparathyroidisim and taking high doses of D3 can hurt you? I am seeing an endocrinologist and want to trust,but every thing I read frm the library to the internet does not agree with her ideas.Is there and endo on staff to consult with?
Posted Tue, 23 Jul 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Shehzad Topiwala 1 hour later
The most recent guidelines in the domain of 'Primary Hyperparathyroidism' (1HPT) and 'Hypercalcemia' recommend that (25 hydroxy) vitamin D levels of greater than 20 should not be treated in this condition. The reason is, as you have read too from various sources, that it may potentially worsen the calcium levels in the blood.

However, values of less than 20 for the same are generally required to be treated, while monitoring the blood levels for calcium, phosphorus, PTH and 25 hydroxy vitamin D. If you have a history of kidney stones, then occasionally 24 hour urinary studies for calcium excretion may be required.

The key is to make the correct diagnosis of 1HPT. A qualified endocrinologist typically rules out FHH (Familial Hypocalciuric Hypercalcemia) before arriving at a diagnosis of FHH.

For more information, you may wish to peruse these weblinks:

WWW.WWWW.WW
WWW.WWWW.WW
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor